Hail, Riley
- When
- May 10, 7:55 AM CST
- Where
- Riley County, 1.27 mi ESE of Manhattan
- Measured
- 0.75 in hail
- Reported by
- County Official
- Coordinates
- 39.170, -96.560
Elevated thunderstorms formed across portions of northeastern Kansas during the overnight and early morning hours on May 10th. As a result, marginally severe hail fell on portions of Riley, Pottawatomie, and Jackson counties.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TOP wrote it up.
Elevated thunderstorms formed across portions of northeastern Kansas during the overnight and early morning hours on May 10th. As a result, marginally severe hail fell on portions of Riley, Pottawatomie, and Jackson counties. Later in the day, as a warm front moved northward, another round of severe weather kicked off. Hail to the size of golf balls was observed in Lyon county, and strong 70 mph winds were observed in Coffey county. Otherwise only 1 inch hail and 60 mph winds were observed with the severe weather across the area on the evening of May 10.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at May 10, 5:24 AM CST, 2 hours 31 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 624 AM CDT MON MAY 10 2010 .UPDATE... UPDATED FOR 12 UTC AVIATION. && .DISCUSSION... SEE PREVIOUS DISCUSSION. && .AVIATION... AVIATION... INCREASING ISENTROPIC LIFT IN THE NOSE OF THE LOW LEVEL JET WILL CONTINUE TO DEVELOP ELEVATED THUNDERSTORMS THIS MORNING. AN UPPER LEVEL TROUGH WILL LIFT OUT TOWARDS THE AREA AND CAUSE ANOTHER ROUND OF STRONG TO SEVERE THUNDERSTORMS TO DEVELOP ACROSS THE TAF SITES AT 00Z TUE AND LAST THROUGH THE EVENING HOURS. PERIODS OF MVFR AND IFR STRATUS IS EXPECTED TO CONTINUE THROUGH 20Z ACROSS THE TAF SITES...THEN AGAIN AFTER 00Z. SOUTHEAST WINDS WILL INCREASE THROUGH THE DAY AT 15 TO 20 KTS WITH GUSTS UP TO 30 KTS. WINDS WILL SHIFT TO THE WEST BEHIND THE COLD FRONT IN THE 04Z-07Z PERIOD TONIGHT WITH MVFR CIGS CONTINUING THROUGH 12Z TUESDAY. 53 && .PREV DISCUSSION... /ISSUED 331 AM CDT MON MAY 10 2010/ DISCUSSION... EARLY MONDAY... STRONG NEGATIVELY TILTED SHORT WAVE TROUGH CURRENTLY OVER THE SALT LAKE AREA WILL CONTINUE TO EJECT EAST NORTHEASTWARD TODAY WITH ONE OR TWO LEADING WAVES SWINGING ACROSS KS/NE AHEAD OF THE MAIN TROUGH. 115 KT UPPER JET JUST ENTERING THE BASE OF THE TROUGH WILL MAKE ITS WAY INTO WESTERN KANSAS BY MID MORNING. THESE FEATURES WILL PROVIDE SIGNIFICANT UPPER LEVEL DYNAMIC LIFT FOR MUCH OF THE DAYLIGHT HOURS. MEANWHILE...CYCLOGENESIS IS OCCURRING OVER SOUTHEAST COLORADO WITH THE SFC LOW EXPECTED TO DEEPEN BETWEEN NOW AND 21Z. 40-55 KT LOW LEVEL JET IS EXPECTED TO INCREASE IN STRENGTH DURING CYCLOGENESIS THIS MORNING. THIS JET WILL INTERACT WITH A NORTHWARD MOVING 800 HPA THETA E GRADIENT...CURRENTLY OVER SE KS...AND CONTINUE TO PRODUCE ELEVATED CONVECTION. ONE OF THE LEAD WAVES IS NOW ENTERING WESTERN KS AND WILL ALSO ENHANCE CONVECTION DURING THE MORNING HOURS. FORECAST SOUNDINGS INDICATE SOME ELEVATED INSTABILITY WHEN LIFTING FROM AROUND 800 HPA...BUT LAPSE RATES ARE NOT CURRENTLY SUFFICIENT TO PRODUCE SEVERE STORMS. HOWEVER...THE COMBINATION OF COOLING MID LEVEL TEMPS AND ADDITIONAL THETA E ADVECTION INTO THE REGION SHOULD INCREASE MUCAPE VALUES INTO THE 1000 TO 1700 J/KG RANGE BY 18Z. THIS SHOULD BE SUFFICIENT FOR SOME SEVERE HAIL...PARTICULARLY IN THOSE ELEVATED STORMS ABLE TO PERSIST INTO THE LATE MORNING AND EARLY AFTERNOON HOURS. MONDAY AFTERNOON AND EVENING... THERE IS POTENTIAL FOR SIGNIFICANT SEVERE WEATHER OVER PARTS OF THE CWA LATE TODAY INTO TONIGHT. HOWEVER...COMPLICATIONS AND QUESTION MARKS REMAIN CONCERNING THE AREA WITH THE HIGHEST LIKELIHOOD. QUALITY MOISTURE IS JUST NOW STARTING TO NOSE UP IN TO THE LUBBOCK AND AMARILLO AREAS AHEAD OF THE SFC LOW. NEEDLESS TO SAY...THIS IS QUITE A DISTANCE FROM NORTHEAST KANSAS. IN ORDER TO ATTAIN QUALITY SFC BASED CONVECTION LATER TODAY...THIS AIRMASS WITH 60+ DEGREE DEWPOINTS MUST BE IN PLACE. CURRENT INDICATIONS ARE THAT THIS AIRMASS WILL MAKE IT INTO THE SOUTHERN PORTION OF THE CWA...GENERALLY ALONG AND SOUTH OF INTERSTATE 70. SOME MODEL OUTPUT BRINGS IT NORTH OF I-70 WHILE OTHERS KEEP IT FURTHER TO THE SOUTH. AS THE SFC LOW DEEPENS AND MOVES INTO CENTRAL KANSAS...A DRY LINE WILL BECOME QUITE WELL DEFINED SOUTH OF THE LOW. EXPECT A NARROW TONGUE OF MODERATE TO STRONG INSTABILITY TO BE IN PLACE ALONG AND JUST AHEAD OF THE SFC BOUNDARY...AND PERHAPS WRAPPING UP JUST TO THE NORTH OF THE LOW. THUNDERSTORMS WILL INITIATE ALONG THE DRY LINE WITHIN THIS INSTABILITY AXIS AND RAPIDLY MOVE TO THE EAST NORTHEAST ALONG WITH THE ENTIRE FRONTAL SYSTEM. ANY SURFACE BASED CONVECTION WILL HAVE ACCESS TO OUTSTANDING WIND SHEAR...BOTH IN THE DEEP LAYER AND IN THE LOW LEVELS. THE OVERALL WIND SHEAR AND STORM MOTION WILL BE SUPPORTIVE OF SUPERCELLS WITH HIGH TORNADIC POTENTIAL. SO...IT APPEARS THAT THE ONLY POTENTIAL FLY IN THE OINTMENT IS THE EVENTUAL NORTHERN EXTENT OF THE QUALITY SFC MOISTURE INTO THE TOP CWA. IN ADDITION TO TORNADIC POTENTIAL... MID LEVEL LAPSE RATES AND SHEAR ARE VERY SUPPORTIVE OF LARGE HAIL...AND THE POTENTIAL FOR EVENTUAL UPSCALE GROWTH INTO A BOW ECHO WOULD GREATLY ENHANCE THE DAMAGING WIND THREAT. IF THE FINAL INGREDIENT...QUALITY MOISTURE...CAN BE ADDED TO THE MIX OVER NORTHEAST AND EAST CENTRAL KANSAS...THIS COULD BE QUITE A DANGEROUS SITUATION FROM LATE AFTERNOON THROUGH ABOUT 11 PM. CONVECTION IS EXPECTED TO CLEAR THE CWA BY MIDNIGHT. TUESDAY... WILL SEE A BRIEF QUIET PERIOD DURING THE DAY ON TUESDAY WITH NORTHWEST WINDS AND HIGH TEMPERATURES GENERALLY IN THE 60S. TUESDAY NIGHT THROUGH THURSDAY MORNING... THE FRONTAL SYSTEM THAT PASSES THROUGH THE REGION TONIGHT WILL NOT MAKE IT TOO FAR SOUTH THANKS TO THE NORTHEASTWARD MOTION OF THE UPPER TROUGH. BY TUESDAY NIGHT A SECOND STRONG PIECE OF UPPER LEVEL ENERGY WILL BEGIN TO EJECT OUT OF THE ROCKIES WITH CYCLOGENESIS ONCE AGAIN OVER SE COLORADO. THE FRONT WILL LIFT BACK NORTH INTO KANSAS AS A WARM FRONT. A LOW LEVEL JET OVER RUNNING THE WARM FRONT WILL ONCE AGAIN PRODUCE ELEVATED CONVECTION. STRONG MUCAPE AND DEEP SHEAR WILL BRING A THREAT FOR HAIL TUESDAY NIGHT AND WEDNESDAY MORNING BEFORE THE SFC FRONT ONCE AGAIN MAKES ITS WAY NORTH INTO THE TOP CWA. QUALITY LOW LEVEL MOISTURE WILL BE MORE ABUNDANT IN THE WARM SECTOR WITH THIS STORM SYSTEM. DEEP LAYER SHEAR WILL BE PLENTIFUL ONCE AGAIN...AND WHILE THE LOW LEVEL SHEAR PROFILE IS NOT FORECAST TO BE QUITE AS WILD AS TONIGHT...THE SET UP APPEARS TO BE MORE THAN SUFFICIENT FOR SEVERE WEATHER ONCE AGAIN BY LATE WEDNESDAY. SUPERCELLS SHOULD BE THE FAVORED STORM MODE EARLY IN THE EVENT BEFORE TRANSITIONING INTO BROKEN LINE SEGMENTS. THIS UPPER TROUGH WILL BRING A COLD FRONT THROUGH THE REGION AND SHOULD SETTLE THE WEATHER PATTERN DOWN AT LEAST UNTIL THE WEEKEND. BARJENBRUCH && .TOP WATCHES/WARNINGS/ADVISORIES...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 415 AM CDT MON MAY 10 2010 KSZ008>012-020>024-026-034>040-054>056-058-059-110915- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 415 AM CDT MON MAY 10 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WILL MOVE ACROSS MUCH OF THE AREA DURING THE MORNING AND EARLY AFTERNOON HOURS. LARGE HAIL TO THE SIZE OF HALF DOLLARS WILL BE POSSIBLE WITH THESE STORMS FROM MID MORNING THROUGH EARLY AFTERNOON. A SECOND ROUND OF THUNDERSTORMS IS EXPECTED TO DEVELOP OVER CENTRAL KANSAS BY 5 PM...AND QUICKLY MOVE EAST NORTHEAST THROUGH EASTERN KANSAS...EXITING KANSAS BY MIDNIGHT. THESE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING VERY LARGE HAIL TO THE SIZE OF GOLFBALLS OR LARGER...AND DAMAGING WINDS OF UP TO 70 MPH. THERE IS ALSO A SUBSTANTIAL THREAT FOR TORNADOES...PARTICULARLY ALONG AND SOUTH OF INTERSTATE 70. MINOR UNCERTAINTIES EXIST CONCERNING TORNADIC POTENTIAL TODAY...AND WITH SIGNIFICANT TORNADOES POSSIBLE IN PARTS OF KANSAS...RESIDENTS ARE ENCOURAGED TO CLOSELY MONITOR THE WEATHER SITUATION AS THE DAY PROGRESSES. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS RETURN TO THE AREA TUESDAY NIGHT THROUGH WEDNESDAY NIGHT. SEVERE WEATHER WILL ONCE AGAIN BE POSSIBLE...PARTICULARLY WEDNESDAY AFTERNOON INTO WEDNESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... STORM SPOTTERS WILL LIKELY BE NEEDED DURING THE LATE AFTERNOON AND EVENING HOURS TODAY. BARJENBRUCH
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 741 AM CDT MON MAY 10 2010 KSZ009-010-101315- MARSHALL-WASHINGTON- 741 AM CDT MON MAY 10 2010 ...SIGNIFICANT WEATHER ALERT FOR EASTERN WASHINGTON AND MARSHALL COUNTIES... THROUGH 815 AM CDT...A THUNDERSTORM WILL MOVE NORTHEAST AT 50 MPH ACROSS PORTIONS OF EASTERN WASHINGTON AND MARSHALL COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING PENNY SIZE HAIL AND HEAVY RAIN. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE BARNES...WATERVILLE...HANOVER... BREMEN...MARYSVILLE AND OKETO.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 746 AM CDT MON MAY 10 2010 KSZ021>023-035-036-101330- CLAY-DICKINSON-GEARY-POTTAWATOMIE-RILEY- 746 AM CDT MON MAY 10 2010 ...SIGNIFICANT WEATHER ALERT FOR SOUTHEAST CLAY...CENTRAL AND NORTHERN RILEY...WESTERN POTTAWATOMIE...NORTHERN GEARY AND NORTHEAST DICKINSON COUNTIES... THROUGH 830 AM CDT...A THUNDERSTORM WILL MOVE NORTHEAST AT 45 MPH ACROSS PORTIONS OF CLAY...RILEY...POTTAWATOMIE...GEARY AND DICKINSON COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING NICKEL SIZE HAIL AND HEAVY RAIN. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE WAKEFIELD...MILFORD... RILEY...KEATS...LEONARDVILLE AND RANDOLPH.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 817 AM CDT MON MAY 10 2010 KSZ022-023-101400- POTTAWATOMIE-RILEY- 817 AM CDT MON MAY 10 2010 ...SIGNIFICANT WEATHER ALERT FOR RILEY AND POTTAWATOMIE COUNTIES... THROUGH 900 AM CDT...A THUNDERSTORM WILL MOVE NORTHEAST AT 50 MPH ACROSS PORTIONS OF RILEY AND POTTAWATOMIE COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING NICKEL SIZE HAIL AND HEAVY RAIN. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE ST. GEORGE...LOUISVILLE...WESTMORELAND...BLAINE... WHEATON...ONAGA AND HAVENSVILLE.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
839 AM CDT MON MAY 10 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 AM TSTM WND GST 2 WNW OLSBURG 39.44N 96.64W
05/10/2010 E50 MPH POTTAWATOMIE KS TRAINED SPOTTER
&&
MRCThe Topeka radar (KTWX), 34 km away, was scanning. The volume nearest the first event began at 13:56 UTC.
11 hail, 4 thunderstorm wind. Local standard time, as filed.
A law enforcement officer reported an estimated 60 mph wind.
A law enforcement officer reported an estimated 70 mph wind gust.
A trained spotter reported an estimated 60 mph wind gust.
A law enforcement officer reported an estimated 60 mph wind.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2010Every state in 2010This day in weather historyWarnings in Kansas, May 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 230932, 230933, 230934, 230935, 230936, 230943, 230944, 230945, 230946, 230937, 230938, 230939, 230940, 230941, 230942.